Iowa, 2016

Flood and Heavy Rain in Iowa, September 6 to 7, 2016

September 6 to 7, 2016 · NWS DMX · 18 events in 5 counties and zones

A frontal boundary was draped across Iowa northwest and central Iowa, roughly in a southwest to northeast orientation, providing a focusing mechanism for storms to initiate. Primarily, bouts of heavy rainfall resulted from storms beginning the evening of the 6th and continuing on through much of the night across northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary was draped across Iowa northwest and central Iowa, roughly in a southwest to northeast orientation, providing a focusing mechanism for storms to initiate. Primarily, bouts of heavy rainfall resulted from storms beginning the evening of the 6th and continuing on through much of the night across northern Iowa. Greatest rainfall amounts exceeded 5 inches in Pocahontas county, while the majority of rainfall reports fell within the 2 to 4 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 6, 2:34 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 6, 2:34 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
334 AM CDT Tue Sep 6 2016

.SHORT TERM.../Today/
Issued at 334 AM CDT Tue Sep 6 2016

Main concerns today on temps/humidity and precip chances. Elongated
area of low pressure remains in place off to the west/northwest of
the CWA with the sfc trough axis/meandering frontal boundary slowly
sinking into the northern CWA today. Majority of activity has stayed
off to the west/northwest thus far tonight closer to the frontal
boundary and expect it to stay that way through much of the morning.
Push of stronger theta-e advection remains across far northern IA
and southern MN. WAA in place across the CWA today, and increasing
humidity with dewpoints already in the 70s across the state and
expected to increase a bit more today with the strong southwesterly
to southerly flow in the low levels. This will push highs into the
mid 80s to around 90 across the CWA, and resultant heat indices into
the 90s to around 100. Slightly cooler conditions expected in the
furthest northern tiers near MN where clouds and potential precip to
keep temps cooler in the lower to mid 80s.

A few storms may clip the northern/northwestern portions of the CWA
through mid-morning, but then expect the activity to mainly be
across MN into the early afternoon hours. Otherwise as boundary
slowly sinks southward and the potential for an outflow boundary
across the northern CWA from the AM convection could see some
redevelopment toward mid/late afternoon across the northern CWA.
Thus backed off on pops across the central/southern CWA and kept the
higher pops toward late afternoon for the north. Deep layer shear
still decent at around 40 kts which is more than we have seen for
much of the convective season. CAPE of around 2500 to 3000 J/kg
expected, therefore the severe potential still exists across the
north. Wind still looks like the main severe threat for northern IA
given the low level shear profile not the best for tornadic
activity, and the deep layer shear suggesting more multicellular
activity across IA. Hail somewhat concern given the CAPE/shear,
however freezing levels higher and PWATs exceptional for this time
of year, therefore find that a secondary threat as well with heavy
rain a factor.

.LONG TERM.../Tonight through Monday/
Issued at 334 AM CDT Tue Sep 6 2016

A large western U.S. trough will dominate our weather through the
work week. Several lobes of vorticity will round the base of this
trough and move over Iowa and surrounding states. The first such
wave will move through late Wednesday, the second late Thursday,
then the third and strongest around Friday or Friday night. A
nearly stationary low-level frontal boundary draped across
southern Minnesota down to central Nebraska is providing a focus
for convection early this morning and will likely do so again
tonight, but further southeast into northern and western Iowa. 500
mb height changes will be largely neutral tonight and low-level
flow and shear are weak, but there is sufficient instability to
justify a slight risk in these areas as outlined by SPC. There is
also a significant magnitude of atmospheric moisture and most
forecast models indicate the development of another nocturnal low-
level jet and associated enhanced moisture transport, so there is
some threat of heavy rainfall. However, steering flow will keep
discrete cells moving at a good clip and the weak low-level flow
will ensure progressive outflow boundaries somewhat mitigating a
training threat. In addition, the antecedent conditions indicate
that it will be very difficult for even heavy rainfall to result
in significant impacts, especially falling in our flatter areas
and not expected to be widespread in nature. Therefore no flood
watches have been issued at this time.

On Wednesday afternoon and evening as the aforementioned first
shortwave rounds the base of the western U.S. trough it will kick
off more thunderstorms across Iowa, with the surface front
continuing to provide a focus mechanism. Synoptic forcing for
ascent will be stronger during this time, but instability may be
somewhat limited despite the peak heating time frame, depending on
the degree of convective overturning from overnight and morning
storms. The mid-level trough moving through will then cause the
surface front to surge eastward and clear our area out by Thursday
morning.

A surface high pressure area will move quickly by on Thursday,
providing sunny and cooler weather, however the second shortwave
trough will then approach around Thursday evening. The GFS keeps
any significant convection associated with this feature tied to
the surface front will to our south across Missouri. However, the
ECMWF and NAM retreat the boundary northward across Iowa and also
develop storms northwest of the front, which is reasonable given
the strong forcing associated with the shortwave. Confidence in
these details is somewhat dependent on the evolution of the first
system on Wednesday, but still feel 40-50 POPs are justified for
Thursday evening/night.

The third and most powerful vorticity maximum rounding the 500 mb
trough will finally push it eastward and break the blocking
pattern toward the end of the work week. This will cause what
appears to be a true autumnal cold front to surge across Iowa
around Friday night. Ahead of and along the front thunderstorms
will be likely, especially if the timing lines up around peak
heating on Friday afternoon/evening. It appears that instability
may be somewhat seasonally limited, but the strong forcing
associated with the mid/upper trough as well as robust flow fields
would seem to support some severe weather threat, primarily in the
form of straight-line winds. We will be monitoring this potential
during the coming week.

From Friday night through early next week, including the entire
weekend, cool and mostly clear conditions are forecast. Meanwhile
another western U.S. trough will rebuild by Monday and there are
indications of another round of thunderstorms and strong frontal
passage somewhere around next Tuesday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1140 PM CDT Mon Sep 5 2016

Overall little change to previous package. Thunder chances
increase toward 12z over the north with additional chances aft
16-18z over the north. Hires models now slowing the majority of
the convection start until 21-00z north and potentially over the
south after 00z or later. Confidence on the evolution remains low.
Once storms become more widespread...chances for some severe and
low vsby very possible due to heavy rainfall. Winds will be SW
with gusts to 25 mph. Brief period of llws over the north through
11z north sites. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...rev
Hazardous weather outlook, Sep 6, 4:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
522 AM CDT TUE SEP 6 2016

IAZ004>007-015>017-023>028-033>039-044>048-057-058-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-
522 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AT INTERVALS TODAY AND TONIGHT. SEVERE
WEATHER MAY BE POSSIBLE AT TIMES...WITH LARGE HAIL AND STRONG
WINDS THE PRIMARY THREATS. A FEW AREAS OF HEAVY RAINFALL ARE ALSO
EXPECTED AND MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN LIKELY ON WEDNESDAY BEFORE ENDING
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE
WITH GUSTY WINDS THE PRIMARY THREAT. ADDITIONAL THUNDERSTORMS ARE
FORECAST BETWEEN THURSDAY NIGHT AND FRIDAY NIGHT...AND AGAIN
AROUND NEXT MONDAY. THE SEVERE WEATHER THREAT IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON THROUGH
WEDNESDAY.

IAZ060-071100-
POLK-
522 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON.

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST TONIGHT. A FEW
STORMS COULD BE STRONG TO SEVERE WITH GUSTY WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN LIKELY ON WEDNESDAY BEFORE ENDING
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE
WITH GUSTY WINDS THE PRIMARY THREAT. ADDITIONAL THUNDERSTORMS ARE
FORECAST BETWEEN THURSDAY NIGHT AND FRIDAY NIGHT...AND AGAIN
AROUND NEXT MONDAY. THE SEVERE WEATHER THREAT IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ049-050-059-061-062-070>075-081>086-092>097-071100-
MARSHALL-TAMA-DALLAS-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
522 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST TONIGHT. A FEW
STORMS COULD BE STRONG TO SEVERE WITH GUSTY WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN LIKELY ON WEDNESDAY BEFORE ENDING
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE
WITH GUSTY WINDS THE PRIMARY THREAT. ADDITIONAL THUNDERSTORMS ARE
FORECAST BETWEEN THURSDAY NIGHT AND FRIDAY NIGHT...AND AGAIN
AROUND NEXT MONDAY. THE SEVERE WEATHER THREAT IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Hancock

When
September 6, 5:00 AM CST to September 7, 5:00 AM CST
Where
Hancock County, 1.22 mi NE of Britt
Reported by
CoCoRaHS
Coordinates
43.110, -93.800

CoCoRaHS observer reported heavy rainfall of 2.34 inches over the last 24 hours. Most of which came down in the evening and overnight.

Heavy Rain, Kossuth

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Reported by
AWOS
Coordinates
43.080, -94.270

Algona AWOS measured 2.98 inches of heavy rainfall over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Cerro Gordo County, 0.86 mi NW of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.340

Mason City ASOS measured 2.87 inches of heavy rainfall over the last 24 hours.

Heavy Rain, Hancock

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Hancock County, 4.41 mi NNW of Miller
Reported by
AWOS
Coordinates
43.240, -93.630

Forest City AWOS measured 2.08 inches of heavy rainfall over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Cerro Gordo County, Mason City
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Trained spotter measured 1.98 inches of heavy rainfall over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Cerro Gordo County, 2.81 mi N of Portland
Reported by
CoCoRaHS
Coordinates
43.170, -93.140

CoCoRaHS observer reported heavy rainfall of 2.02 inches over the last 24 hours.

Heavy Rain, Kossuth

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Kossuth County, 0.5 mi E of Algona
Reported by
CoCoRaHS
Coordinates
43.070, -94.220

CoCoRaHS observer reported heavy rainfall of 3.46 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Cerro Gordo County, 1.51 mi E of Mason City
Reported by
COOP Observer
Coordinates
43.150, -93.170

Coop observer reported heavy rainfall of 2.68 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Winnebago County, Forest City
Reported by
COOP Observer
Coordinates
43.270, -93.650

Coop observer reported heavy rainfall of 2.70 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 6, 6:00 AM CST to September 7, 6:00 AM CST
Where
Cerro Gordo County, 1.01 mi E of Clear Lake Jct
Reported by
CoCoRaHS
Coordinates
43.130, -93.210

CoCoRaHS observer reported heavy rainfall of 2.15 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
September 6, 7:56 AM CST to September 7, 7:56 AM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Trained spotter reported heavy rainfall of 2.70 inches over the past 24 hours.

Heavy Rain, Cerro Gordo

When
September 6, 4:30 PM CST to September 7, 3:30 AM CST
Where
Cerro Gordo County, 0.85 mi NW of Freeman
Reported by
Trained Spotter
Coordinates
43.230, -93.210

Trained spotter reported heavy rainfall of 3.06 inches of rain since Tuesday evening. Spring Creek reported to be rising over bank full.

Heavy Rain, Kossuth

When
September 6, 5:00 PM CST to September 7, 7:00 AM CST
Where
Kossuth County, 0.69 mi S of Algona
Reported by
Social Media
Coordinates
43.060, -94.230

Public reported storm total heavy rainfall of 3.50 inches since Tuesday night.

Heavy Rain, Cerro Gordo

When
September 6, 5:30 PM CST to September 7, 6:00 AM CST
Where
Cerro Gordo County, Clear Lake
Reported by
Trained Spotter
Coordinates
43.130, -93.380

Trained spotter reported heavy rainfall of 2.42 inches storm total since Tuesday night.

Heavy Rain, Cerro Gordo

When
September 6, 5:30 PM CST to September 7, 6:02 AM CST
Where
Cerro Gordo County, 0.69 mi N of Clear Lake
Reported by
Social Media
Coordinates
43.140, -93.380

Public reported heavy rainfall of 4.20 inches.

Heavy Rain, Pocahontas

When
September 6, 7:00 PM CST to September 7, 5:05 AM CST
Where
Pocahontas County, 2.13 mi NNW of Plover
Reported by
Social Media
Coordinates
42.910, -94.640

Public reported an estimated 5.7 inches of heavy rainfall about 2 miles north of Plover.

Heavy Rain, Hancock

When
September 6, 8:00 PM CST to September 7, 6:20 AM CST
Where
Hancock County, 1.01 mi E of Garner
Reported by
Social Media
Coordinates
43.100, -93.600

Public reported storm total heavy rainfall of 4.5 inches since Tuesday night.

Flood, Kossuth

When
September 7, 7:45 AM CST
Where
Kossuth County, 1.44 mi N of St Benedict to 1.7 mi N of St Benedict
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.051, -94.066

Public reported water, a couple inches deep, gradually overflowing from field across 200th Ave, just north of the 200th St and 200th Ave intersection. Roughly 1 mile north of St. Benedict.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657998, 658000, 658001, 658003, 658004, 658005, 658006, 658007, 658008, 658009, 658015, 657997, 658013, 658010, 658011, 657999, 658012, 658014.